Nebraska, 2012High Wind in Nebraska, January 22, 2012
January 22, 2012 · NWS GLD · 3 events in 3 counties and zones
High winds developed across Southwest Nebraska during the late morning and early afternoon behind a cold front that moved through the area. The strongest wind gust reported was a 61 MPH gust at McCook.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds developed across Southwest Nebraska during the late morning and early afternoon behind a cold front that moved through the area. The strongest wind gust reported was a 61 MPH gust at McCook.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 22, 8:12 AM MST, 1 hour 48 minutes earlier.
Area forecast discussion, Jan 22, 8:12 AM MST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
812 AM MST SUN JAN 22 2012
.UPDATE...
803 AM MST SUN JAN 22 2012
UPDATED GRIDS AND ZONES TO ADJUST PRECIPITATION TYPES. FORECAST
SOUNDINGS FOR THE FA INDICATE ALL RAIN FOR MOST OF THE MORNING AND
THEN A POSSIBLE MIX WITH SNOW AROUND NOON. SINCE THIS IS A FAST
MOVING SYSTEM EXITING THE FA BY EARLY AFTERNOON DO NOT EXPECT ANY
ACCUMULATION OTHER THAN SOME MINOR LOCALIZED AMOUNTS IN EXTREME
SOUTHWEST NEBRASKA ZONES. OTHERWISE NO OTHER CHANGES TO THE
CURRENT FORECAST.
FS
&&
.DISCUSSION...
339 AM MST SUN JAN 22 2012
MAIN FORECAST PROBLEM WILL BE TODAY. SATELLITE CONTINUING TO SHOW A
PROGRESSIVE AND ACTIVE WAVE TRAIN FROM THE PACIFIC INTO THE WESTERN
ATLANTIC. VERY STRONG SHORTWAVE APPROACHING FROM THE WEST THIS
MORNING WILL CAUSE A RATHER ACTIVE WEATHER DAY ACROSS THE REGION.
NEXT SYSTEM TO AFFECT THE AREA IS APPROACHING THE WEST COAST.
AT JET LEVEL THE NAM AND ECWMF WERE HANDLING THE STRONG SOUTHERN JET
APPROACHING OUR AREA AT THIS TIME. THIS WAS ESPECIALLY TRUE WITH
THE SEGMENT OVER THE OCEAN. AT MID LEVELS THE MODELS WERE HAVING A
LITTLE TROUBLE WITH THE INCOMING SYSTEM. THIS SYSTEM IS VERY STRONG
NOW AND IS LOOKING LIKE IT IS STILL STRENGTHENING. IMPRESSIVE AND
WIDESPREAD HEIGHT FALLS OF A LEAST 100 METERS TO ALMOST 200 METER
IN THE 700 TO 500 MB LAYER. THE NAM...CANADIAN AND ECMWF WERE DOING
THE BEST WITH THE SYSTEM AND WERE THE DEEPEST/SLOWEST.
TODAY/TONIGHT...00Z MODEL DATA CAME IN AND WAS STRONGER...SLOWER...
AND COLDER WITH INCOMING SYSTEM. PV ANALYSIS SHOWS THE 1.5 VALUE
DOWN AS LOW AS NEAR 500 MB. SIGNIFICANT SUBSIDENCE IS OCCURRING ON
THE BACKSIDE OF THE SYSTEM. LIGHTNING ALSO HAS OCCURRED WITH THE
SYSTEM. NO MATTER WHICH MODEL ONE CHOOSES...THEY ALL PRODUCE HIGH
WIND WARNING CRITERIA WINDS ACROSS THE ENTIRE AREA WITH THE GFS THE
STRONGEST. THE WESTERN PORTION OF THE AREA WILL HAVE THE HIGH
SPEEDS AND GUSTS DUE TO VERY HIGH LAPSE RATES...STRONGEST DOWNWARD
MOTION...AND HIGHEST THREE HOUR PRESSURE RISES. ALREADY HAVE ISSUED
AN UPDATE TO HAVE A HIGH WIND WARNING FOR THE ENTIRE AREA FROM 13Z
TO 01Z. COMPARISONS BETWEEN DIFFERENT STORMS IS NEVER PERFECT.
HOWEVER...THIS SETUP IS SIMILAR TO HIGH WIND EVENT THAT AREA
EXPERIENCED ON DECEMBER 31.
WHAT MAKES THIS SITUATION EVEN MORE INTERESTING IS THE PRECIPITATION
FORECAST. WIDESPREAD LIGHT PRECIPITATION LOOKS LIKE IT WILL OCCUR
OVER THE ENTIRE AREA. MODELS ARE NOW COLDER AND SHOWING SNOW WILL
BE POSSIBLE...ESPECIALLY ALONG AND NORTH OF THE INTERSTATE. THIS
WILL CREATE BLOWING SNOW PROBLEMS. CHOSE TO HANDLE THIS SITUATION
WITH ENHANCED WARNING FOR THE SNOW IN THE NPW. DAY SHIFT WILL NEED
TO TAKE A CLOSE LOOK AT THIS. WILL WATCH THE TEMPERATURES FOR AS
LONG AS POSSIBLE TONIGHT AND MAKE FINAL ADJUSTMENTS ON THE MAXES...
WHICH LOOK TO BE EARLY IN THE DAY. LATEST CANADIAN AND ESPECIALLY
THE HRRR CAPTURING REALITY WELL AND ADJUSTED ACCORDINGLY. THIS ALSO
MAY CAUSE ADJUSTMENTS TO THE PRECIPITATION PHASE. LATEST OBSERVATIONS
AND MODEL DATA SUPPORT THE WEATHER AND POP FORECAST PUT IN BY THE
EVENING SHIFT. NEWER DATA DOES SUPPORT A LITTLE MORE QPF THAN EARLIER
WAS THINKING. SO DID RAISE QPF AND SNOW AMOUNTS A LITTLE.
NEXT QUESTION IS WHAT TO DO WITH THE FIRE WEATHER WATCH. NEWER MODEL
GUIDANCE DOES NOT DROP DEWPOINTS AS MUCH AS BEFORE. PLUS
TEMPERATURES LOOK TO NOT BE AS WARM DUE TO THE SLOWER PROGRESSION
OF THE SYSTEM. ALSO EXPECT SOME LIGHT PRECIPITATION TO HAVE OCCURRED
AS WELL. AT PRESENT...THERE ONLY APPEARS TO BE AN EXTREMELY SMALL
WINDOW WHERE FIRE WEATHER CONCERNS CAN BE MET. ALSO BY THE
TIME THE DEWPOINTS COME DOWN...TEMPERATURES HAVE ALSO COOLED FROM
EARLY DAY MAXES. SO WILL CANCEL THE FIRE WEATHER WATCH.
WINDS LOOK TO DECOUPLE RATHER QUICKLY AND WILL HAVE LOW DEWPOINTS.
LOWERED MINS A LITTLE BUT STILL MAY NEED TO BE LOWERED.
MONDAY/MONDAY NIGHT...LIGHTER WINDS AND A DECENT AMOUNT OF SUN
BEHIND EXITING SYSTEM AND SURFACE RIDGE. THINKING IS THAT THERE WILL
BE MORE COLD AIR WITH THIS SYSTEM THAN CURRENTLY ADVERTISED PLUS
MAY BE SOME MINOR SNOW COVER ON THE GROUND. MODEL GUIDANCE NOT TOO
DIFFERENT BUT TRENDED TOWARD THE COOLER GUIDANCE. CLOUD COVER STARTS
INCREASING DURING THE NIGHT IN ADVANCE OF OUR NEXT SYSTEM.
TUESDAY/TUESDAY NIGHT...STRONG NORTH TO SOUTH JET EXISTS BEHIND
INCOMING SYSTEM. MAIN UPPER SYSTEM IS NOW FURTHER SOUTH THAN
YESTERDAY WITH MODELS IN GENERAL AGREEMENT ON ITS LOCATION OVER NEW
MEXICO. HOWEVER...THE CANADIAN IS FURTHER SOUTH THAN THAT WITH THE
SREF IN BETWEEN THE CANADIAN AND THE REMAINING GUIDANCE. MORE OPEN
BUT STILL MODERATE TO STRONG NORTHERN PORTION OF THIS SYSTEM MOVES
ACROSS AREA WITH SMALL SCALE 700 MB CIRCULATIONS IN FAVORABLE
LOCATIONS. MODELS BRING A GREAT DEAL OF MID LEVEL MOISTURE OVER THE
AREA DURING THE DAY WITH THE LOWER LEVELS BEING SLOWER TO MOISTEN
UP. HOWEVER...MODELS ARE SHOWING RATHER STRONG MESOSCALE AND
SYNOPTIC SCALE FORCING WITH FAVORABLE THETA-E LAPSE RATES IN PLACE.
MOST MODEL OUTPUT SHOWING VERY LIGHT QPF AND CONSIDERING ALL
PARAMETERS THAT MAKES SENSE. THINKING THE LIKELIHOOD OF MEASURABLE
IS LOW BUT THE PROBABILITY OF SOMETHING FALLING FROM THE SKY IS
RATHER HIGH. SO INSERTED SPRINKLES AND FLURRIES INTO THE FORECAST
FOR THE ENTIRE DAY AND INTO EARLY IN THE EVENING. DAY SHIFT WILL
HAVE TO TAKE ANOTHER CLOSE LOOK AT THIS DAY. CONSIDERING THE
THICKENING CLOUD COVER...UNFAVORABLE WIND DIRECTION...AND SOME COLD
AIR ADVECTION...TEMPERATURES SHOULD NOT DO MUCH THROUGH THE DAY.
THE NAM WAS MUCH COLDER THAN THE REST BUT AM NOT READY TO GO THERE
YET. DID LOWER MAXES SOME TO START TRENDING IN THAT DIRECTION.
BULLER
WEDNESDAY THROUGH SATURDAY...SHORTWAVE RIDGE EXPECTED TO BUILD OVER
CWA AS TROUGH SHIFT EAST. RESULT WILL BE DRY CONDITIONS AND WARMING
TREND THROUGH THURSDAY. ABOVE NORMAL TEMPS EXPECTED BOTH WED AND
THU...WITH MID/UPPER 50S ON THURSDAY. SHORTWAVE TROUGH PUSHES ACROSS
NORTHERN PLAINS FRI/SAT WITH ASSOCIATED COLD FRONT PUSHING SOUTH
OVER CWA. SIGNIFICANT DIFFERENCES IN DETERMINISTIC GUIDANCE ON
TIMING OF THESE FEATURES...WITH ECMWF CURRENTLY FASTER AND WETTER.
CONSIDERING POSITION OF SHORTWAVE AND LITTLE IN THE WAY OF ENSEMBLE
SUPPORT FOR ECMWF SOLUTION...IVE KEPT FORECAST DRY. I ALSO KEPT
TEMPS CLOSER TO CLIMATE NORMALS SHOWING A TEMPERED COOING TREND
FRI/SAT RATHER THAN THE COLDER ECMWF SOLUTION. IN ANY
CASE...CONFIDENCE BELOW NORMAL FOR DAYS 6/7.
DR
THANKS TO ALL THAT COLLABORATED.
&&
.AVIATION...
410 AM MST SUN JAN 22 2012
FOR THE 12Z TAFS...CONDITIONS ARE EXPECTED TO DETERIORATE AFTER 15Z
AS STRONG STORM SYSTEM MOVES INTO THE PLAINS FROM THE WEST. STRONG
WINDS AND LIGHT SNOW WILL OVERSPREAD BOTH TERMINALS FROM THE WEST TO
THE EAST DURING THE MORNING HOURS. MVFR CONDITIONS WILL BE
ASSOCIATED WITH LIGHT SNOW AND BLOWING SNOW AFTER 16Z AT KGLD AND
17Z AT KMCK. WHILE POSSIBLE...CONFIDENCE WAS TOO LOW TO INCLUDE IFR
CIGS IN TAFS THIS CYCLE WITH THESE CONDITIONS NOT EXPECTED TO
PREVAIL. BY 00Z BOTH TERMINALS SHOULD SEE CIGS AND VIS QUICKLY RISE
TO VFR AND CONTINUE THROUGH THE REST OF THE PERIOD. NORTHWEST WINDS
OF 30-40KTS WITH HIGHER GUSTS WILL BE COMMON DURING THE DAY. AT KGLD
GUSTS AROUND 55KTS OR HIGHER ARE EXPECTED BETWEEN 16Z-21Z...WITH
GUSTS UP TO 50KTS OVER KMCK 18Z-00Z.
DR
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 6 PM MST /7 PM CST/ THIS EVENING FOR
KSZ001>004-013>016-027>029-041-042.
NE...HIGH WIND WARNING UNTIL 6 PM MST /7 PM CST/ THIS EVENING FOR
NEZ079>081.
CO...HIGH WIND WARNING UNTIL 6 PM MST THIS EVENING FOR COZ090>092.
&&Hazardous weather outlook, Jan 22, 7:44 AM MST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
744 AM MST SUN JAN 22 2012
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
744 AM MST SUN JAN 22 2012 /844 AM CST SUN JAN 22 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
A FAST MOVING STORM SYSTEM AND COLD FRONT WILL MOVE ACROSS THE
AREA TODAY. PRECIPITATION WILL START AS LIGHT RAIN THIS MORNING
AND THEN MIX WITH LIGHT SNOW AROUND NOON JUST BEFORE PRECIPITATION
STARTS TO END EARLY THIS AFTERNOON. NO SNOW ACCUMULATION IS
EXPECTED OTHER THAN SOME LOCALIZED MINOR ACCUMULATIONS NORTH OF
HIGHWAY 36.
THERE WILL BE VERY STRONG NORTHWEST WINDS OF 30 TO 50 MPH WITH
GUSTS UP TO 75 MPH POSSIBLE TODAY. THE BEST CHANCE OF 75 MPH WINDS WILL
GENERALLY BE ALONG AND WEST OF A LINE FROM HAIGLER NEBRASKA TO
COLBY AND GOVE KANSAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER...REPORTS
OF WIND DAMAGE AND MEASURED WIND GUSTS WOULD BE APPRECIATED.
FS
In the hours before
Local storm report, Jan 22, 9:30 AM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
930 AM MST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 AM NON-TSTM WND GST 2 W YUMA 40.12N 102.77W
01/22/2012 M50 MPH YUMA CO MESONET
&&
CJSHigh Wind, Dundy
- When
- January 22, 10:00 AM MST to 1:00 PM MST
- Where
- Dundy forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 40.176, -101.688 (the zone’s center; the record gives no point)
Imperial ASOS measured a wind gust of 60 MPH during this timeframe. Used this site as a proxy for Dundy county.
High Wind, Hitchcock
- When
- January 22, 11:00 AM CST to 1:00 PM CST
- Where
- Hitchcock forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 40.176, -101.042 (the zone’s center; the record gives no point)
According to the Hitchcock County News, a section of the metal canopy over a couple fuel pumps was damaged at the Trails West gas station in Trenton.
High Wind, Red Willow
- When
- January 22, 1:00 PM CST to 4:00 PM CST
- Where
- Red Willow forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
Reported at McCook airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Arkansas, January 22, 2012$6.9 million · EF2 · 51 events
- Winter Weather in Kansas, January 22, 20121 death · 6 injured · $25,000 · 1 event
- Tornado and Hail in Mississippi, January 22 to 23, 20121 injured · $845,000 · EF2 · 13 events
- Tornadoes and Hail in Illinois, January 22, 2012$292,000 · EF2 · 13 events
- Avalanche in Colorado, January 22, 20121 death · 1 event
- Avalanche in Colorado, January 22, 20121 death · 1 event
- Tornadoes and Hail in Kentucky, January 22 to 23, 20121 injured · $535,000 · EF1 · 24 events
- Dust Storm and High Wind in Texas, January 22, 2012$935,000 · 61 kt wind · 22 events
- Tornado and Hail in Arkansas, January 22, 2012$201,000 · EF1 · 13 events
- Tornado and Hail in Tennessee, January 22 to 23, 2012$191,000 · EF1 · 10 events
- Damaging Winds in Tennessee, January 22 to 23, 2012$166,000 · 54 kt wind · 26 events
- High Wind in Texas, January 22, 2012$50,000 · 67 kt wind · 40 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357888, 357895, 355598.